Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

What causes nausea and headache when on Zoloft?

User rating for this question
Answered by

Practicing since : 2007
Answered : 2756 Questions
i have been taking 30mg of prozac with the lowest dose of zanax in the evening. then i got a cold and started taking mucinex dm before bedtime. i did this on thur night, fri morning, fri night, sat night, sun night, and monday morning. On Monday, I was feeling so nauseus and overall strange and non-functioning that i left work early. I headed straight for my doctor, and she told me i was taking contraindicating drugs and that it would pass. Monday night she switched me to zoloft 50 mgs and clonozipan (lowest dose). i spent today physically stuck in bed, nauseous and jittery at times. she also gave me the anti nausea drug to take, but it only helped a bit. tonight i'm on 50 zoloft and the clonozipan, but i'm nervous to go straight up to the 100 of zoloft which she reccommended because I am still feeling so nauseus, and like my head is going to explode. I also took two tylenols today when my head was pounding after being in bed all day. also, i take synthroid every morning, and because i didnt get out of bed at all this morning, i didnt take it today. i plan on taking the synthroid in the morning, but do i up the dose on the zoloft after 1 night as my doc recommended? and if i'm still feeling this nauseous, and my head is pounding still, should i go to the er? is there something they can even do for me, that time wont do on its own as long as im following the doc's directions?
Posted Tue, 25 Mar 2014 in Mental Health
Answered by Dr. Srikanth Reddy 2 hours later
Brief Answer: Zoloft should be discontinued as of now Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. You were already on prozac which is an ssri. The medication that you took for cold might have boosted your serotonine levels. Now the serotonine receptors are mostly present in the abdomen causing abdominal symptoms. This condition is also called as serotonine syndrome although it is a mild form. Now even zoloft is an ssri drug which is going to increase the serotonine syndrome and hence it is not wise to take this drug unless your are physically better from the serotonine boost. Even if you have recovered still you have a tendency to develop serotonine syndrome and hence it would be wise to take an antidepressant which doesnt act on serotonine system such as bupropion. I would suggest that you should discuss these issues with your doctor or psychiatrist and get the necessary changes done. Increasing zoloft is not a good choice. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: What causes nausea and headache when on Zoloft? 6 hours later
i put my daughter to sleep at 9pm and fell asleep doing so. she woke me up at aprox 12am and i took the 50 sertraline and 0.5 clonozipan at approx 12:30. i then felt well enough to actually compose the email, felt the lethargy decreased, and stayed up till bout 4am. yesterday morning i was extremely lethargic and did not feel like i could move at all, and every step required mental energy that i didnt have. i woke up at around 9 am this morning feeling tired but was so excited that i felt to move my limbs. getting around is still slow going, and i still have the headache and am still nauseous, but does that mean that things are getting better? I also still have to talk to the doctor today, and am reluctant to stop taking the sertraline without her approval. I appreciate your advice tremendously but am embarrassed to share with my doctor that i sought advice online last night. what do you suggest i do? and how much longer will i be experieincing these side effects? when do you think that I will get back to normal. I left work on monday in a sorry state because I was reacting so badly, and have taken off yesterday and today. I need to get back to work, but I teach preschool and need to make sure im on solid ground first.
Answered by Dr. Srikanth Reddy 15 minutes later
Brief Answer: Do consult your doctor first Detailed Answer: Hello Thanks for the follow-up query. You are right in what you did. You should have never discontinued the medicine without informing your treating psychiatrist.You have done the right thing. We are here to show you the way but not make you walk. We give suggestions which you can discuss with your treating psychiatrist. Yes, you are improving and things should be fine in 2-3 days more. You may ask your doctor whether your diagnosis was serotonine syndrome and then you may ask that staying back on SSRI would be safe or some other drug should be tried? Regards Wish you good health, Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor